CONMED CORPORATION 6.5MM ROUND BUR, LONG, CARBIDE, 5EA; BUR, SURGICAL, GENERAL & PLASTIC SURGERY
Back to Search Results |
| Model Number |
5092-232 |
| Medical Device Problem Code |
Detachment Of Device Component (1104)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
04/20/2018
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The alleged broken 00509223200, carbide bur, is not expected to be returned for evaluation and review.This complaint of broken device is unable to be verified and a root cause cannot be determined.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution were found to have met all specifications prior to shipment.One nonconformance was found in the review; however, the nonconformance is not related to this alleged failure.This is the only complaint for this lot number and failure mode within the past two years.A two-year review of complaint history revealed there has been a total of 28 complaints, regarding 38 devices, for this device family and failure mode.During this same time frame (b)(4) devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be (b)(4).Per the instructions for use of the handpieces for this accessory, the user is advised the following: warnings: do not use burs for plunge cutting.Injury or damage may occur.Do not use shaver blade or bur if they show any signs of damage.Precautions: prior to each use, perform the following: ensure all accessories are correctly and completely attached.Perform the required preoperative functional tests for the equipment and accessories.Always inspect for bent, dull or damaged blades or burs before each use.Do not attempt to straighten or sharpen.Do not use if damaged.Do not apply excessive loading on the shaver blade or bur.Cutting performance is not increased with force.Excessive force or using shaver blades or burs as a lever can cause damage to the device including permanent deformation, shedding of metal (wear), motor seizure, and overheating.This issue will continue to be monitored through the complaint system to assure patient safety.
Event or Problem Description
The sales representative reported on behalf of the customer that the 00509223200, 6.5 mm round bur, long, carbide, 5ea, was broken during use by a surgeon on (b)(6) 2018 while conducting a hip replacement procedure.Fragments of the device fell into the surgical site; however, all were retrieved using tweezer/grasper.There was a reported 15-minute delay for an x-ray to assure retrieval of all fragments and then the procedure was completed successfully.There was no extended hospital stay due to this event.The status of the patient is reported as normal.It was reported that there was no injury to patient or user.This report is being raised on the basis of device malfunction with potential of injury upon reoccurrence.